Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Lincoln, IL

April 6, 2006Macon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 6, 2006, 10:01 AM CDT for Macon County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2006, 10:01 AM CDT (15:01 UTC)
Expired
Apr 6, 2006, 1:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Macon County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 061503
FFWILX
ILC115-061800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1001 AM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACON COUNTY IN CENTRAL ILLINOIS.

* UNTIL 100 PM CDT

* AT 1000 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...DECATUR...ARGENTA...BLUE MOUND...FORSYTH...HARRISTOWN...
  LONG CREEK...MACON...MAROA...MOUNT ZION...NIANTIC...OREANA AND
  WARRENSBURG.

SHERIFFS OFFICE IN DECATUR HAS REPORTED FLOODING OF COUNTY ROADS IN THE 
NORTHERN AND SOUTHERN PORTIONS OF THE COUNTY.  ANOTHER STORM IS MOVING 
OUT OF SANGAMON COUNTY WITH RADAR ESTIMATED RAINFALL RATES IN EXCESS OF 
2 INCHES PER HOUR. 

FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA...
MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND
CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS
OF UNKNOWN DEPTH...BY FOOT OR AUTOMOBILE.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4004 8877 3975 8878 3975 8882 3967 8883
      3967 8914 3980 8913 3982 8920 3991 8921
      3991 8914 4004 8914 4005 8897

$$

HJS
1 follow-up statement
000 
WGUS73 KILX 061811
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
109 PM CDT THU APR 6 2006

ILC115-061819-
MACON IL-
109 PM CDT THU APR 6 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MACON COUNTY HAS 
BEEN ALLOWED TO EXPIRE AT 1 PM...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. FLOODING WAS REPORTED EARLIER THIS 
MORNING IN MOUNT ZION AT HARRYLAND ROAD AT THE SOUTHBROOK ADDITION. 
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY. DECATUR REPORTED NEARLY 3 INCHES OF RAIN THIS 
MORNING WITH THE HEAVIEST RAINS FALLING FROM DECATUR SOUTH.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4004 8877 3975 8878 3975 8882 3967 8883
      3967 8914 3980 8913 3982 8920 3991 8921
      3991 8914 4004 8914 4005 8897

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:15 AM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, Apr 6, 2:15 AM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 AM CDT THU APR 6 2006

.DISCUSSION...
MAIN CONCERNS WITH THIS FORECAST PACKAGE INCLUDE POPS AND SEVERE
POTENTIAL TODAY THROUGH FRIDAY.

06Z SURFACE CHART SHOWS RIDGE AXIS STRETCHING FROM THE EASTERN GREAT
LAKES TO THE GULF COAST...RESULTING IN SE RETURN FLOW ACROSS CENTRAL
ILLINOIS.  WARM FRONTAL BOUNDARY ANALYZED FROM NEBRASKA E/SE INTO
MISSOURI RESPONSIBLE FOR ELEVATED CONVECTION CURRENTLY ONGOING
ACROSS THE KILX CWA.  FURTHER WEST...TROUGHING DEVELOPING IN THE LEE
OF THE ROCKIES IN RESPONSE TO VIGOROUS UPPER LOW TRACKING ACROSS THE
GREAT BASIN.

SHORT TERM...TODAY THROUGH SATURDAY...
FIRST ISSUE TO DEAL WITH TODAY WILL BE POPS...AS WARM FRONT SLOWLY
LIFTS NORTHWARD.  MODELS IN FAIRLY GOOD AGREEMENT...SUGGESTING BEST
RAIN CHANCES WILL BE EARLY IN THE DAY...WITH EMPHASIS SHIFTING
TOWARD NORTHERN ILLINOIS BY AFTERNOON/EVENING.  THINK THIS TREND
LOOKS GOOD...SO WILL HIT POPS HARDEST THIS MORNING...THEN TAPER THEM
DOWN SOMEWHAT BY AFTERNOON.  FRONT LIFTS INTO THE FAR NORTHERN CWA
BY EVENING...PLACING MUCH OF CENTRAL ILLINOIS IN THE WARM SECTOR OF
THE SYSTEM.  MAY BE A LULL IN THE PRECIP THIS EVENING...BEFORE
ADDITIONAL STORMS PUSH INTO THE REGION FROM THE WEST.  NAM/WRF
INDICATE STORMS FIRING ALONG DRYLINE FEATURE ACROSS THE PLAINS LATER
TODAY...THEN TRACKING EASTWARD INTO ILLINOIS BY LATE
EVENING/OVERNIGHT.  HAVE ADJUSTED POPS ACCORDINGLY.

BY FRIDAY MORNING...WARM FRONT BECOMES STATIONARY JUST NORTH OF THE
KILX CWA...KEEPING HIGHEST POPS ACROSS NORTHERN ILLINOIS.  BIG
QUESTION WILL BE WHETHER ADDITIONAL STORMS CAN FIRE FRIDAY AFTERNOON
AS UPPER ENERGY TRANSLATES E/SE AND FRONT DROPS BACK SOUTHWARD.
INSTABILITY PARAMETERS LOOK QUITE IMPRESSIVE FOR THIS TIME OF
YEAR...WITH NAM LIFTED INDICES RANGING FROM -9 TO -12 AND CAPE
VALUES IN EXCESS OF 2500J/KG.  BEST INSTABILITY WILL SET UP SOUTH OF
I-72 BETWEEN 18Z FRI AND 00Z SAT.  GIVEN AMPLE MOISTURE IN
PLACE...EXCELLENT INSTABILITY...AND VIGOROUS UPPER DYNAMICS...THINK
STORMS WILL RE-DEVELOP DURING THE AFTERNOON.  DESPITE SCANT QPF ON
MODELS...WILL GO WITH LIKELY POPS SOUTH OF I-72...WITH LOWER POPS
FURTHER NORTH WHERE INCREASINGLY STABLE AIR WILL FILTER SOUTHWARD
BEHIND THE FRONT DURING THE DAY.  SYSTEM EXITS THE REGION FRIDAY
NIGHT...WITH DRY CONDITIONS RETURNING FOR SATURDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
NOT MANY CHANGES IN THE EXTENDED...AS WARMING TREND STILL ON TAP FOR
EARLY NEXT WEEK.  MEDIUM RANGE MODELS STILL IN A BIT OF DISAGREEMENT
WITH NEXT APPROACHING SYSTEM BY MID-WEEK...SO WILL ONLY CARRY 20
POPS AT THAT TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNES
Hazardous weather outlook, Apr 6, 5:48 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
548 AM CDT THU APR 6 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
548 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING OVER PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT
WITH THE STRONGER STORMS THIS MORNING WOULD BE FROM HAIL AS WELL
AS ISOLATED HEAVY RAINFALL AMOUNTS. THUNDERSTORMS ARE EXPECTED
ACROSS CENTRAL ILLINOIS LATER TONIGHT AS A FRONTAL SYSTEM SWEEPS
THROUGH THE PLAINS AND HEADS FOR THE MIDWEST. SOME OF THE STORMS
LATE TONIGHT WILL BE CAPABLE OF PRODUCING STRONG WINDS AND
HAIL...IN ADDITION TO LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL BEGIN TO EDGE SOUTHWARD ACROSS CENTRAL ILLINOIS
DURING THE DAY. AS THE FRONTAL BOUNDARY BEGINS TO INTERACT WITH AN
UNSTABLE AIR MASS...THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING
THE AFTERNOON HOURS. PRESENT INDICATIONS SUGGEST AREAS ALONG AND
SOUTH OF INTERSTATE 72 HAVE THE BEST CHANCE OF SEEING MORE
ORGANIZED THUNDERSTORMS FRIDAY AFTERNOON. A FEW OF THE STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AS WELL AS DAMAGING WIND GUSTS
INTO THE EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...ACTIVATION
MAY BE REQUIRED LATE THIS EVENING OR OVERNIGHT AS THE NEXT ROUND
OF THUNDERSTORMS APPROACHES FROM THE WEST. SPOTTER ACTIVATION MAY
BE REQUIRED AGAIN FRIDAY AFTERNOON...ESPECIALLY ALONG AND SOUTH OF
INTERSTATE 72.

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:04 PM CDTSevere Thunderstorm WarningILXFulton41 min
Apr 6, 4:03 PM CDTFlash Flood WarningILXClark, Coles, Cumberland3 hr

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.